Aspirin? Tylenol? Advil? Aleve?…What’s the difference?

 Aspirin? Tylenol? Advil? Aleve? What’s the Difference?

Screen-Shot-2014-02-27-at-10.22.55-AM1 - Aspirin? Tylenol? Advil? Aleve?...What’s the difference?You’ve no doubt heard the question, “Does anyone have an aspirin?” Most of the time, people don’t have a particular brand in mind, just as people ask for a Kleenex when they want a tissue or Xerox when they want to make a copy. But, with aspirin-like products – Bayer, Bufferin, Motrin, Advil, Tylenol, Aleve and others – there are clear differences and their desired effects and disadvantages can be significant.

Acetylsalicylic acid/aspirin (Bayer, Bufferin)

Aspirin was the first over-the-counter pain reliever to be mass produced. In 1900, aspirin was sold as a powder, and by 1915 the first aspirin tablets were made. Aspirin is used to treat headaches, to quell minor aches and pains, and to reduce inflammation. However, it can cause stomach upset, heartburn, and it is also an anticoagulant (blood thinner) which means that people on certain medications, such as Coumadin, should not take pain relievers containing aspirin. That said, aspirin is still the most common over-the-counter pain reliever, available in both brand names and generic versions. Importantly, it is now playing a positive role in the prevention and treatment of heart disease because it is an anticoagulant.

Ibuprofen (Motrin, Advil)

Ibuprofen belongs to a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). Ibuprofen is chemically similar to regular aspirin and functions in the body in a comparable way. So how is it different from aspirin? Most importantly, it is usually less irritating to the esophagus and stomach. For patients with ulcers or acid reflux disease, for example, ibuprofen may be the better product. It is also prescribed frequently to reduce menstrual cramps, inflammation from arthritis, sprains, etc. with better results than aspirin.

Naproxen (Aleve)

Although some patients use this medication for headache relief, it is most effective as an anti-inflammatory medication. For arthritis, sprains, sunburn and other inflammation-based pain, naproxen seems to be one of the best products in the over-the-counter pain-reliever marketplace. In comparable doses, it also has a longer-lasting effect in the body, tending to last 8-12 hours rather than 4-8 hours. Note: always be careful to follow dosing instructions. This strong medication can cause serious gastrointestinal problems, sometimes without warning and at any time while you are taking this medication. It is always wise to check with our office before selecting this medication.

Acetaminophen (Tylenol)

All of these aspirin-like products are definitely not the same…as exemplified by acetaminophen. This pain reliever lowers fevers and usually soothes headaches, but is not useful or effective as an anti-inflammatory aid. One of its major benefits is that it causes very few problems with the digestive tract overall, making it the best headache treatment for people with any stomach sensitivities. It is also safer for people on blood-thinning medications, for hemophiliacs, and for children. However, taken regularly over a prolonged period of time, or taken in excessive doses, acetaminophen can be toxic to the liver. The usual dosage for pain relief and its overdose amount are not incredibly different, therefore acetaminophen is sometimes considered to be more dangerous than aspirin, arguing that it is easier to overdose unintentionally.

In summary, make certain to read the ingredients label of these and all over-the-counter medications, to see what else it is partnered with and whether there are additional side-effects. There are various combinations of acetaminophen, ibuprofen and aspirin available – cough and flu, sinus, etc. If you take certain products together you may accidentally take too much of one type of medication. For example, if you take Tylenol and a cough medication in combination, make sure the cough medicine does not also contain acetaminophen. Inadvertently you may be exceeding the recommended dosage.

It is always important to read the drug product labels very carefully. Some, such as aspirin products, have been linked to Reyes Syndrome and should never be administered to children or teenagers with viral or flu-like symptoms. Others, such as Aleve, recommend that you avoid alcohol and prolonged exposure to sunlight. All of these over-the-counter pain relievers may interact with certain prescription medications that you may already be taking. If you have any questions or concerns about which of these over-the-counter medications may be best for your symptoms, please call our office and we will be happy to talk with you about your options.

 

Looking for a concierge physician in your area?







The post Aspirin? Tylenol? Advil? Aleve?…What’s the difference? appeared first on Specialdocs Consultants, LLC.